It’s common knowledge that certain forms of cancer treatment, including both radiation and chemotherapy, can lead to hair loss. What you might not realize is that there are many other medical treatments that have hair loss as a potential side effect. In fact, many of the clients we see at Hair Professionals have experienced thinning hair as a result of medications they’ve taken.
In this post, we’re going to look a bit closer at some of the medicines that can lead to hair loss—and also outline some of the options for those who have struggled with medically-induced balding.
How Do Drugs Contribute to Hair Loss?
First, though, let’s take just a minute to consider why medications can lead to hair loss.
The short answer is that medications can interfere with the normal hair growth cycle. You see, your follicles go through a growing phase, where new hair is grown, and then a resting phase, where the follicle actually sheds its hair to make room for new growth. This is all perfectly normal and healthy, and at any given moment you should have about 10 percent of your follicles in the resting stage.
Medications can interfere with this cycle in one of two ways. First, they can cause the growing stage to become less productive—in some cases generating no new hair at all. More commonly, they cause the resting stage to become elongated, and in some cases permanent—meaning you’re just shedding hair, not growing new hair.
Which Medications Cause Hair Loss?
As for specific types of medication that have been linked with hair loss, they run the spectrum. Some of the most common examples include:
- Acne medications, specifically retinoids
- Antifungal drugs
- Birth control
- Anticlotting medications
- Drugs that suppress the immune system
- Drugs that lower cholesterol
- Beta-blockers and other drugs for high blood pressure
- Hormonal replacement therapy
- Parkinson’s drugs
- Thyroid medications
- Weight loss drugs
Chemotherapy, of course, can cause hair loss, though in many cases it will be temporary. Certain types of chemo drugs aren’t linked with hair loss at all.
Radiation therapy tends to cause hair loss only on the part of the body where radiation is administered—so, radiation to your hip is unlikely to cause hair loss on your scalp, but cranial radiation therapy may cause hair loss on your scalp.
Treatment for Medically Induced Hair Loss
Our first recommendation is to discuss with your doctor about potential side effects of any medication you’re on. Meanwhile, if you’re dealing with hair loss but aren’t sure why, we welcome you to come talk with us about it.
Hair Professionals can also show you some possible ways to deal with hair loss, whether that means a hair system or simply a wig. We have solutions to match every hair need and every budget. Learn more by visiting us at the Hair Professionals studio for a full, one-on-one consultation.